Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
192 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes severe burning pain in lower end of the ribs?

Answered by
Dr.
Dr. Prakash H Muddegowda

Geriatrics Specialist

Practicing since :2004

Answered : 2138 Questions

default
Posted on Mon, 6 Jun 2016 in Abdominal Pain
Question: I have severe burning pain toward the bottom of my ribs, in the front, back and both sides. I'm 65 and overweight. Ibuprofen is not helping.
doctor
Answered by Dr. Prakash H Muddegowda 34 minutes later
Brief Answer:
It appears to be gastric acidity

Detailed Answer:
Hi,
Thanks for asking.
i am Dr. Prakash HM and I will be answering your query.
Based on your query, my opinion is as follows:

1. Severe burning pain in the lower end of ribs on both sides, points towards acidity, either in the stomach or duodenum. Ibuprofen would not help, rather it can increase acidity if taken on empty stomach and cause further burning pain.
2. You will need to take antacids for immediate reduction of pain. Also on a regular basis proton pump inhibitors like omeprazole or pantoprazole daily for 3 weeks should help in reduction of burning pain.
3. Avoid spicy diet. Reduce stress, alcohol and smoking, eat regularly and have a good sleep. Avoid lying down immediately after food. If you feel sourness in the mouth or if you feel burning is travelling up, then you have acid reflux too. You will need omeprazole or pantoprazole along with domperidone combination.
4. Any medications, if not specified, do not take on an empty stomach as it will worsen acidity.
Painkillers like ibuprofen, paracetamol will worsen acidity. Take antacids during periods of burning pain and start omeprazole or pantoprazole.

Until omeprazole or pantoprazole (usually 2-3 days) acts, ranitidine twice daily can be taken to reduce acidity, if you do not want to take antacids.
Hope it helps.

Any further queries, here to help again.

Dr. Prakash HM
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,   ,  
Medical Topics

Recent questions on  Gastroesophageal reflux disease

doctor1 MD

hello i am a 48 year old the underwent interferion w pegusis treatment and have been dormid all the meds for RA will really effect my current...

doctor1 MD

I m 42 5 2 weight 190 have been having problems with right hip for two weeks have trouble walkin or standing for long periods of time woke up one...

doctor1 MD

One doctor said I have acid reflux. After many medications I went to another doctor. He says I have Costochondritis which sounds right. However, I...

doctor1 MD

My 3 month old son is throwing up and in pain while he eats, and sometimes arched his back after eatting even pulls on the breast and crys. I Just...

doctor1 MD

I had and was treated for strep. It has been a month, and I still have a lingering cough . Why is the cough hanging on? Have you had similar...

doctor1 MD

Pain on left upper side of chest, out of breath, sweating in cold room, extremely fatigued and acid reflux .

doctor1 MD

HI, I seem to have a chest cold - in the morning a lot of mucus some yellow and Greene. then during the day a lot of dry cough . Now at night feel...